Ask the experts
I have been diagnosed with Ankylosing Spondylitis and am currently taking prednisone. The side effects of this drug have become overwhelming and I wish to discontinue use as soon as possible. I have been advised to decrease my medication by 1 mg per every two weeks. I currently take 7 mg a day. 14 weeks is so long. My question is, why is it so necessary to decrease the amount so slowly? And what are the side effects if you decrease at a faster rate?
The major reason that prednisone is tapered, rather than simply discontinued, is that prednisone when taken for an extended period of time, can suppress the ability of the adrenal glands to produce natural cortisone. This is because the adrenal glands can shrink (atrophy) when chronically exposed to prednisone. When our bodies can't make natural cortisone, it can lead to low blood pressure, nausea, vomiting, dizziness, and abdominal pain. This is called adrenal insufficiency.
Slow tapering of prednisone minimizes the risk of adrenal insufficiency.
Some people also develop muscle and/or joint aching (called steroid withdrawal symptoms) when prednisone is tapered too rapidly or discontinued.
Medically reviewed by John A. Daller, MD; American Board of Surgery with subspecialty certification in surgical critical care
FDA Prescribing Information